Hail, Jefferson
- When
- July 12, 4:53 PM CST
- Where
- Jefferson County, 0.69 mi N of Center Pt
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.640, -86.680
A cold front moved into Alabama, and became stationary, causing a several day period of isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A cold front moved into Alabama, and became stationary, causing a several day period of isolated severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 12, 1:48 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 248 PM CDT SUN JUL 12 2009 .DISCUSSION... AN UNSTABLE AIRMASS IS IN PLACE ACROSS ALL OF CENTRAL ALABAMA ALONG WITH ABUNDANT MOISTURE. PWS ARE IN THE 1.75 TO 2.0 RANGE WITH LIS BETWEEN -3 AND -5. ITS NO SURPRISE THAT SHOWERS AND THUNDERSTORMS ARE ONGOING AND WILL LIKELY CONTINUE THROUGH SUNSET. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...ALTHOUGH IF YOU ARE DIRECTLY BENEATH ONE THE INTENSE LIGHTNING AND TORRENTIAL RAINFALL RATES MAY MAKE YA THINK OTHERWISE. GUIDANCE CONTINUES TO FORECAST THE DEVELOPMENT OF A POTENTIALLY SIGNIFICANT MCS OVERNIGHT TRACKING INTO NORTHERN ALABAMA SOMETIME BETWEEN 3 AM AND NOON ON MONDAY. ALTHOUGH SIGNIFICANT TIMING DISCREPANCIES REMAIN BETWEEN FORECAST MODELS...OTHERWISE CONSISTENCY AND AGREEMENT IS GOOD AND HAS PROMPTED ME TO GO AHEAD AND ADD SEVERE WORDING TO THE ZONES. WITH THESE SYSTEMS...DAMAGING WIND ALONG THE LEADING EDGE IS GENERALLY THE GREATEST THREAT...BUT LARGE HAIL CANNOT BE RULED OUT AND WITH SUCH HIGH PRECIPITABLE WATER VALUES LOCAL FLOODING WILL BE A CONCERN. AS FAR AS SPECIFICS GO THE GFS BRINGS THE SYSTEM INTO NORTHERN ALABAMA AROUND 06Z AND IS CENTERED NEAR TUSCALOOSA BY 12Z. THE NAM IS A GOOD 4 TO 6 HOURS SLOWER WITH THE ECMWF A GOOD COMPROMISE BETWEEN THE TWO. AS CONDITIONS WARM DURING THE DAY AND A MID LEVEL SHORTWAVE APPROACHES FROM THE NORTH...THE SEVERE THREAT WILL INCREASE AND ANY SURFACE BOUNDARIES LEFT OVER FROM EARLIER STORMS COULD HELP TO FOCUS LIFT. WITH THAT IN MIND...THE SLOWER NAM SOLUTION COINCIDING WITH THE BETTER INSTABILITY FROM SURFACE HEATING WOULD LIKELY BE THE WORSE SCENARIO. THE FRONT WE HAVE BEEN MENTIONING FOR THE LAST SEVERAL FORECAST PACKAGES WILL LARGELY BE MASKED BY THE MCS AND WILL BE HARD TO IDENTIFY. ITS ORIENTATION AS IT MOVES INTO THE STATE IS HIGHLY SUSPECT BUT FOR NOW WE WILL CONTINUE A BACK DOOR SCENARIO AS THE HIGH CONTINUES TO BUILD NORTH AND EASTWARD TRANSLATING TO MORE NORTH-NORTHEASTERLY FLOW ACROSS NORTHEAST ALABAMA. NEVERTHELESS ITS PRESENCE WILL KEEP RAIN CHANCES IN THE FORECAST ON TUESDAY. WEDNESDAY AND THURSDAY WILL FEATURE THE BATTLE OF THE HIGH TRYING TO BUILD IN FROM THE WEST AND WEAK IMPULSES TRACKING THROUGH NORTHWESTERLY FLOW TO OUR NORTHEAST....A MESSY PATTERN THAT WILL LIKELY RESULT IN TEMPERATURES A BIT COOLER THAN GUIDANCE SUGGESTS...AND AT LEAST SCATTERED AFTERNOON THUNDERSTORMS. FOR THE REMAINDER OF THE FORECAST THE GFS AND ECMWF MODELS ARE BOTH INDICATING THE UPPER TROF WILL REASSERT ITSELF EAST OF THE MISSISSIPPI RIVER BY FRIDAY AND PUSH A SURFACE FRONT INTO ALABAMA BY THE WEEKEND. THIS WOULD BE A NICE REPRIEVE FROM WARM AND HUMID CONDITIONS EARLIER IN THE WEEK. MAIN CHANGE TO FORECAST WAS TO RAISE POPS SLIGHTLY ON FRIDAY AND SATURDAY IN ANTICIPATION OF A MORE FAVORABLE PATTERN FOR RAIN. && .AVIATION...18Z TAF DISCUSSION. SCT TO BROKEN LOW TO MID CLOUDS WILL CONTINUE TO ADVECT AND DEVELOP OVER THE AREA THROUGH MUCH OF THE AFTERNOON. ISO TO SCT SHOWERS AND THUNDERSTORMS SHOULD BEGIN OVER THE FIRST HOUR OR SO OF THE PERIOD..AND SLOWLY PUSH SOUTH THROUGH AROUND 9PM. FOR...NOW LEFT VCTS IN THE FIRST 8 HOURS OVER THE NORTHERN SITES DUE TO THE SCT NATURE OF THE CONVECTION...BUT WILL LIKELY NEED TO AMEND ON AN AS NEEDED BASIS. FOR AREAS SOUTH...MGM AND TOI...LEFT IN CB AS MUCH OF THE CONVECTION WILL BE OUTSIDE OF THE FIRST 6 HOURS AND MUCH MORE ISOLATED AS THE EVENING AND OVERNIGHT HOURS CONTINUE. BOTTOM LINE...EXPECT SHOWERS AND THUNDERSTORMS AROUND THE AREA FROM 18 TO AROUND 02 UTC...WITH LOW TO MID CU TOWERS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 86 71 90 73 / 50 70 30 20 10 ANNISTON 71 86 72 89 73 / 40 60 30 30 10 BIRMINGHAM 72 87 74 90 75 / 50 70 30 30 10 TUSCALOOSA 73 89 75 93 77 / 40 70 30 30 10 CALERA 72 88 73 90 74 / 40 70 30 30 10 AUBURN 71 85 73 89 71 / 20 50 30 40 20 MONTGOMERY 74 90 74 90 74 / 20 50 30 50 20 TROY 74 89 73 89 73 / 20 40 30 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 07/07/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 843 AM CDT SUN JUL 12 2009 ALZ011>015-017>050-131328- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 843 AM CDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. THE DEVELOPMENT OF STRONG THUNDERSTORMS WILL BE POSSIBLE AFTER 12 PM MAINLY ALONG AND NORTH OF INTERSTATE 59. THESE STORMS COULD CARRY INTO THE EVENING HOURS WHERE THE MAIN AREAS OF CONCERN WILL LIKELY BE ALONG AND SOUTH OF INTERSTATE 59. THE MAIN THREATS IN BOTH CASES WILL BE HEAVY RAINFALL...COPIOUS AMOUNTS OF LIGHTNING AND WIND GUSTS TO 50 MPH. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE PRIOR TO SUNRISE MONDAY MORNING AS A FRONT NEARS THE NORTHERN PORTIONS OF CENTRAL ALABAMA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS A FRONT MOVES THROUGH CENTRAL ALABAMA. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINS AND POTENTIALLY DAMAGING WIND. ON TUESDAY STRONG STORMS WILL ONCE AGAIN BE POSSIBLE ESPECIALLY DURING THE AFTERNOON HOURS. THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND WIND GUSTS TO 45 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED ON MONDAY. 12/SIRMON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 228 PM CDT SUN JUL 12 2009 ALZ025-122000- SHELBY- 228 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 300 PM CDT... AT 227 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR COLUMBIANA...MOVING SOUTHEAST AT 10 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... COLUMBIANA. SHELBY. BEESWAX AT LAY LAKE. AL 145 AND CR 46. SPRING CREEK AT LAY LAKE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 251 PM CDT SUN JUL 12 2009 ALZ035-041-122015- AUTAUGA-CHILTON- 251 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND CHILTON COUNTIES UNTIL 315 PM CDT... AT 251 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR PLECHER...OR 15 MILES SOUTHWEST OF CLANTON...MOVING SOUTHEAST AT 5 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PLECHER. BILLINGSLEY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 331 PM CDT SUN JUL 12 2009 ALZ041-122100- AUTAUGA- 331 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA COUNTY UNTIL 400 PM CDT... AT 331 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MARBURY...OR 12 MILES NORTH OF PRATTVILLE. THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... NEW PROSPECT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 356 PM CDT SUN JUL 12 2009 ALZ027-122145- TALLADEGA- 356 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ALERT FOR TALLADEGA COUNTY UNTIL 445 PM CDT... AT 355 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ALPINE...OR 9 MILES NORTHEAST OF CHILDERSBURG... MOVING EAST AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ALPINE. WINTERBORO. TALLADEGA. WALDO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 501 PM CDT SUN JUL 12 2009 ALZ018-019-026-122300- CALHOUN-ETOWAH-ST. CLAIR- 501 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...ETOWAH AND ST. CLAIR COUNTIES UNTIL 600 PM CDT... AT 458 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF STEELE...OR 7 MILES WEST OF MARKTON...MOVING EAST AT 15 MPH. A SECOND STORM IS NEAR ANNISTON. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WILLIAMS. RAGLAND. RAINBOW CITY. SOUTHSIDE. MARKTON. OHATCHEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 528 PM CDT SUN JUL 12 2009 ALZ030-122300- SUMTER- 528 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 600 PM CDT... AT 527 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WEST UNION...OR 15 MILES NORTHWEST OF LIVINGSTON... MOVING EAST AT 15 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WEST UNION. SUMTERVILLE. GAINESVILLE. EPES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The Birmingham radar (KBMX), 53 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
6 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
At least 20 trees were blown down across various parts of Etowah County, mainly around the city of Gadsden. Fallen trees struck two homes in the 1400 block of 4th Avenue in the city, and another tree struck a house on 4th Street.
One tree was blown down onto power lines near Liberty Park.
Heavy rains caused water to overflow several streets in the Ensley area. A vehicle became stranded in flood waters, near the intersection of 18th Street and Avenue V.
Trees were blown down on AL-13, just north of US-278.
Power lines were blown down in Addison.
A single tree was blown down and briefly blocked a lane of Interstate 65, near exit 287.
A single large tree was blown down on Settlement Road, in Sylacauga.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191246, 191455, 191247, 191453, 191249, 191248, 191252, 191250, 191251.